Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 103, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 9, 2017, 7:58 PM CST for Lowndes County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:58 PM CST (01:58 UTC)
- Expired
- Mar 9, 2017, 8:32 PM CST
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 8:18 PM CST | TSTM WND DMG | 11 Ssw Columbus, MS | POWER POLES WERE DOWN NEAR CARSON ROAD. THERE WAS ALSO SOME SHINGLE DAMAGE TO ROOFS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399
WUUS54 KJAN 100158
SVRJAN
MSC087-100245-
/O.NEW.KJAN.SV.W.0103.170310T0158Z-170310T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
758 PM CST THU MAR 9 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southern Lowndes County in northeastern Mississippi...
* Until 845 PM CST
* At 758 PM CST, a severe thunderstorm was located near Bent Oak, or
13 miles southwest of Columbus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
southern Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 8830 3329 8861 3348 8859 3344 8829
TIME...MOT...LOC 0158Z 281DEG 23KT 3338 8858
HAIL...1.00IN
WIND...60MPH
$$
DC3 follow-up statements
769
WWUS54 KJAN 100222
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
822 PM CST THU MAR 9 2017
MSC087-100245-
/O.CON.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
822 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SOUTHEASTERN LOWNDES COUNTY...
At 822 PM CST, a severe thunderstorm was located 7 miles north of
Bigbee Valley, or 10 miles south of Columbus, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 8830 3329 8849 3344 8848 3344 8829
TIME...MOT...LOC 0222Z 281DEG 23KT 3335 8840
HAIL...1.00IN
WIND...60MPH
$$
DC770
WWUS54 KJAN 100222 RRA
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
822 PM CST THU MAR 9 2017
MSC087-100245-
/O.CON.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
822 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CST
FOR SOUTHEASTERN LOWNDES COUNTY...
At 822 PM CST, a severe thunderstorm was located 8 miles southeast of
Bent Oak, or 10 miles south of Columbus, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Lowndes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3329 8830 3329 8849 3339 8846 3340 8829
TIME...MOT...LOC 0222Z 283DEG 19KT 3335 8844
HAIL...1.00IN
WIND...60MPH
$$
GRG620
WWUS54 KJAN 100232
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
832 PM CST THU MAR 9 2017
MSC087-100242-
/O.CAN.KJAN.SV.W.0103.000000T0000Z-170310T0245Z/
Lowndes MS-
832 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3329 8830 3329 8849 3339 8846 3340 8829
TIME...MOT...LOC 0229Z 281DEG 23KT 3334 8836
$$
DCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:28 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 9, 5:28 PM CST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 528 PM CST Thu Mar 9 2017 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Isolated convection has developed over the area in the last couple of hours and should linger into the evening. More widespread showers and thunderstorms will move in from the north after midnight and affect all TAF sites with lower ceilings and reduced visibilities. All of this is ahead of a cold front that will sweep through the region after midnight switching the winds from the south to the north. Ceilings will lower during the evening to MVFR with some localized IFR conditions. After the frontal passage, ceilings will gradually improve through the end of the period./26/ && .DISCUSSION...Tonight through Friday: main concern in the near term is the potential for strong to severe wind gusts over our northern most zones just after midnight tonight. Otherwise...a 1023mb high centered over the northern Gulf coast remains dominant with very little convection over the CWA this afternoon. In fact, there has been less cloud cover than anticipated which has allowed temperatures to climb into the lower 80s across our southern zones. Warmer than normal temperatures will continue tonight but instability will wain through the evening. An upstream shortwave may help develop a complex of thunderstorms capable of producing damaging wind gusts well to our northwest. Model consensus suggests the bulk of this activity will track just northeast of our CWA but our northern most zones may see the trailing portion of the line drop into the area after midnight. This convection is expected to weaken as it drops south through the remainder of our CWA through Friday morning. This line of convection will precede a cold front that will bring in a cooler and much drier airmass to our area by Friday evening. The resulting CAA will hold high temperatures in the 60s across our north while our southeast most zones wl see upper 70s again before the cold front moves through. /22/ Friday night through next Wednesday night: For the period it looks like we will have a cool late winter pattern across the region with the risk of some late season freezing temperatures across our northern counties. The primary risk days will be Monday night and Tuesday night. Several short wave troughs will come across the region during the period. This will result in a cool polar airmass coming into the forecast area during the period, which may affect some tender spring vegetation during the period. On Friday night the rains will have moved out of the region. This will be a brief dry period before we start to get some isentropic lift as the first short wave comes into the region from the Southern Plains over the weekend. This will occur in the left entrance region a strong northern gulf upper jet axis. Precipitable water will increase to near 1.3 inches near the Interstate 20 corridor on Saturday from deep layer moisture currently over the Western Gulf. This will combine with elevated instability for widespread rain and some embedded elevated convection from late Saturday through Saturday night. The latest 12z models continue to show the coastal cyclogenesis, which will bring the best potential for any surface base storms and severe weather well south of the forecast area with this system. We will still need to monitor the coastal front position in the coming model runs which could bring some significant different impacts to our counties. In any case, strong lift and significant moisture could also bring locally heavy rainfall. The potential is not enough to include in the Hazardous Weather Outlook. Expect the rain and embedded convection to decrease from the northwest on late Saturday night. A cooler airmass will be moving into the forecast area in the wake of this system. Sunday will be a cooler day as the rain ends from the northwest. The second bout of dry weather will continue through Sunday night. The second shortwave trough will be moving into the forecast area for early next week. This will bring an even colder airmass into the region. This will occur as the eastern Conus trough becomes more amplified as it brings a better southern track of the polar airmass. This second system will not have alot of moisture to deal with as precipitable water will only be around a half inch or less. So as with the previous midshift shift will keep the forecast dry for now. The primary weather concern will continue to be the potential for freezing temperatures for Monday night, and Tuesday night. High pressure ridge center will be extending south over the region on Tuesday night,which will be the best night for a late- season freeze. This could be especially impactful given how early the growing season started this year, so will need to monitor this potential closely over the next few days. As we go into Wednesday into Wednesday night cool surface high pressure will track to the east as we get back into gulf return flow. Temperatures will start to moderate. Looking ahead models have a disagreements with a another short wave coming into the region for the remainder of the work week. The Euro model showed a weak moisture field with it, while the GFS and Canadian showed enough moisture to give the region some rain chances./17/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 62 72 46 64 / 73 47 2 54 Meridian 61 73 44 66 / 77 52 2 41 Vicksburg 62 71 48 63 / 63 54 2 58 Hattiesburg 60 77 49 70 / 33 61 4 42 Natchez 62 73 53 65 / 31 60 5 62 Greenville 58 64 42 54 / 69 11 2 51 Greenwood 59 66 41 58 / 76 12 2 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Mar 9, 2:49 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 249 PM CST Thu Mar 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034>038-040>066-072>074- 102100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ018-019-025>033-039-102100- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Noxubee- 249 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight A line of thunderstorms will drop into the area after midnight tonight. Damaging wind gusts of 60 mph will be possible with the line. The line is expected to weaken as it moves south and will be well south of the area before sunrise. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Mar 9, 6:52 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
652 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 1 S WALTHALL 33.59N 89.28W
03/09/2017 E1.25 INCH WEBSTER MS EMERGENCY MNGR
JUST SOUTH OF WALTHALL.
&&
TWLocal storm report, Mar 9, 6:53 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL MATHISTON 33.54N 89.13W
03/09/2017 E1.00 INCH WEBSTER MS EMERGENCY MNGR
QUARTER SIZE HAIL IN MATHISTON.
&&
TWLocal storm report, Mar 9, 6:57 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
657 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL MABEN 33.55N 89.08W
03/09/2017 E1.00 INCH OKTIBBEHA MS PUBLIC
MIX OF QUARTER AND NICKEL SIZE HAIL IN MABEN.
&&
TWLocal storm report, Mar 9, 7:09 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
709 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MATHISTON 33.54N 89.13W
03/09/2017 E1.75 INCH WEBSTER MS LAW ENFORCEMENT
GOLF BALL HAIL ON THE NORTH SIDE OF MATHISTON.
&&
TWLocal storm report, Mar 9, 7:21 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
721 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL SILVER CREEK 31.60N 90.00W
03/09/2017 E1.00 INCH LAWRENCE MS PUBLIC
QUARTER SIZE HAIL ON THE NORTH SIDE OF SILVER CREEK.
&&
TWLocal storm report, Mar 9, 7:40 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL STARKVILLE 33.46N 88.82W
03/09/2017 E1.25 INCH OKTIBBEHA MS TRAINED SPOTTER
HALF DOLLAR SIZE HAIL REPORTED 2 MILES SOUTHEAST OF THE
MISSISSIPPI STATE CAMPUS.
&&
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 6:09 PM CST | Severe Thunderstorm Warning | JAN | Webster | 51 min |
| Mar 9, 6:28 PM CST | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| Mar 9, 6:36 PM CST | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 39 min |
| Mar 9, 7:12 PM CST | Severe Thunderstorm Warning | JAN | Lowndes, Oktibbeha | 48 min |
| Mar 10, 1:31 AM CST | Special Weather Statement | JAN | Carroll, Grenada, Leflore, Montgomery, Sunflower, Webster | 59 min |
| Mar 10, 1:56 AM CST | Special Weather Statement | JAN | Clay, Lowndes, Oktibbeha | 64 min |
| Mar 10, 2:26 AM CST | Special Weather Statement | JAN | Attala, Choctaw, Holmes, Noxubee, Winston | 64 min |
| Mar 10, 3:10 AM CST | Special Weather Statement | JAN | Kemper, Leake, Madison, Neshoba | 65 min |
| Mar 10, 4:04 AM CST | Special Weather Statement | JAN | Clarke, Lauderdale, Newton, Rankin, Scott | 56 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.